Renal failure in horses: What can we do? (Proceedings)
Acute renal failure
Although acute renal failure (ARF) remains a relatively uncommon problem in horses, it is a serious disorder that if not properly recognized and treated often has a poor outcome. Acute renal failure in the horse can develop as a complication of another disease process that causes hypovolemia (colic, colitis, hemorrhage, or exhaustion). Recently, there have also been a few reports of ARF developing with leptospirosis in equids. ARF may also develop after exposure to nephrotoxins including oxytetracycline (when administered for correction of flexural deformities in neonatal foals), endogenous pigments (myoglobin or hemoglobin), vitamin D or vitamin K3, heavy metals (mercury, cadmium, zinc, arsenic and lead), or acorns. Due to widespread use of gentamicin and nonsteroidal anti-inflammatory drugs (NSAIDs) in equine practice, potential nephrotoxicity with these medications will be discussed in further detail.
Aminoglycoside antibioticsAdministration of aminoglycoside antibiotics is one of the most common causes of acute tubular nephrosis in the horse. The aminoglycoside antibiotics exert their toxic effect by accumulating within proximal tubular epithelial cells. Once toxic amounts are sequestered within the cell, cellular metabolism is disrupted, and tubular cell swelling, death, and sloughing into the tubular lumen occur. Most cases of aminoglycoside nephrotoxicity are not the result of overdosing or administration of the drug to an azotemic patient. The healthy kidney can usually tolerate a single major overdose (10 times the normal amount) without detrimental effects. Toxicity is almost always the cumulative effect of repeated administration of aminoglycosides. Nephrotoxicity typically develops after several days of aminoglycoside administration to horses with diarrhea or septicemia that are not adequately hydrated or because of other factors that may exacerbate a decrease in renal perfusion (concurrent treatment with NSAIDs).
When aminoglycosides are administered to high-risk patients (those with concurrent dehydration or neonates), volume deficits must be replaced and serum creatinine concentration (Cr) should be monitored closely. Because nephrotoxicity is a cumulative effect of repeated dosing, delay of administration of the initial dose of an aminoglycoside pending rehydration of a critical patient (e.g, a septic neonate or a markedly dehydrated horse) is unwarranted. It is rare for aminoglycoside nephrotoxicity to develop in horses receiving appropriate fluid therapy. The shift to once daily aminoglycoside dosing, compared to previous dosing of aminoglycosides two to three times daily, has become a standard practice that likely reduces the potential for nephrotoxicity (by ensuring a longer period of the day with low serum drug concentrations).
Aminoglycoside nephrotoxicity should be considered in horses that become inexplicably depressed and inappetent while being treated with aminoglycosides or within a few days after aminoglycoside therapy is discontinued. A tentative diagnosis of nephrotoxicity is based on history of aminoglycoside use and supportive laboratory data. Renal failure can develop even after the drug is withdrawn; thus, monitoring renal function 2 to 4 days after discontinuing aminoglycoside therapy may be advised in high-risk patients. When ARF from aminoglycoside use develops, it is usually manifested as nonoliguric to polyuric renal failure and outcome is generally favorable as long as the duration of ARF is not prolonged and other underlying disease processes can be corrected.
Nonsteroidal anti-inflammatory drugs
Most horses do not experience appreciable adverse effects from NSAIDs as long as they are administered at the proper dose and animals are not dehydrated. However, NSAID use may produce ARF in an occasional horse when excessive doses are administered or when dehydration is not corrected promptly. When renal blood flow decreases as a consequence of dehydration, vasodilatory mediators are produced and released within the kidney to attenuate the decrease in renal blood flow. The best studied of these vasodilatory mediators include renal prostaglandins (PGI2 and PGE2) and dopamine. Renal prostaglandins are important mediators of vasodilation during periods of renal hypoperfusion. Further, production of renal prostaglandins is several-fold greater in medullary tissue such that action of these mediators leads to a greater increase in medullary blood flow, regions of the kidney that normally function in a relatively hypoxic environment. Thus, it should not be surprising that the lesion associated with NSAID toxicity is medullary necrosis that can be manifested by gross hematuria. Unless severe, however, this lesion rarely causes overt clinical signs and Cr may actually decrease with fluid therapy in the face of medullary necrosis.
Recently, use of COX-2 selective NSAIDS has received considerable attention in both the scientific literature as well as the lay press. With the introduction of firocoxib paste (Equioxx) to equine practice, it is logical to assume that use of this NSAID may be less nephrotoxic than the other non-specific NSAIDs. However, a word of caution is warranted as the new generation of more COX-2 selective NSAIDs has not really been demonstrated to be renoprotective or less damaging to the kidneys than some of the other drugs in experimental studies in other species.